Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 20, 2012, 6:10 PM MDT for Logan County, Colorado. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2012, 6:10 PM MDT (00:10 UTC)
- Expired
- May 20, 2012, 7:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Logan County, CO
The radar
The Denver radar (KFTG), 165 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:25 PM MDT | HAIL 0.5 | 2 N Iliff, CO | A THREE MILE WIDE SWATH OF HAIL COVERED THE GROUND TO A DEPTH OF THREE TO FOUR INCHES. |
| May 20, 6:45 PM MDT | HAIL 0.5 | Nnw Iliff, CO | HAIL COVERED THE GROUND TO A DEPTH OF TWO INCHES. WIND GUSTS UP TO 40 MPH. |
| May 20, 7:07 PM MDT | HAIL 1 | 1 E Reiradon Hill, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2975 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
002 WUUS55 KBOU 210010 SVRBOU COC075-210115- /O.NEW.KBOU.SV.W.0010.120521T0010Z-120521T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 610 PM MDT SUN MAY 20 2012 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LOGAN COUNTY IN NORTHEAST COLORADO * UNTIL 715 PM MDT * AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL... AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF ILIFF...OR 13 MILES NORTHEAST OF STERLING... MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST PETERSBURG...PROCTOR...PADRONI...ILIFF...FLEMING AND STERLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4045 10267 4045 10316 4086 10328 4091 10292 TIME...MOT...LOC 0010Z 312DEG 24KT 4079 10309 WIND...HAIL 60MPH 1.00IN $$
1 follow-up statement
678 WWUS55 KBOU 210032 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 632 PM MDT SUN MAY 20 2012 COC075-210115- /O.CON.KBOU.SV.W.0010.000000T0000Z-120521T0115Z/ LOGAN CO- 632 PM MDT SUN MAY 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR SOUTHEASTERN LOGAN COUNTY... AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF ILIFF...OR 13 MILES NORTHEAST OF STERLING...MOVING SOUTHEAST AT 30 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST PETERSBURG...PROCTOR...PADRONI...ILIFF...FLEMING AND STERLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4081 10325 4080 10291 4045 10267 4045 10316 TIME...MOT...LOC 0032Z 312DEG 24KT 4069 10295 WIND...HAIL 60MPH 1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:57 PM MDT, 13 minutes earlier.
Area forecast discussion, May 20, 5:57 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 557 PM MDT SUN MAY 20 2012 .UPDATE...A COUPLE STRONGER STORMS HAD DEVELOPED IN THE NEBRASKA PANHANDLE AND WERE TRACKING INTO THE NORTHEAST CORNER OF THE STATE. HAVE ADDED SOME THUNDERSTORM CHANCES THERE. OTHERWISE NO CHANGES. && .AVIATION...STILL A THREAT OF GUSTY VARIABLE WINDS TO 25-30 KTS WITH HIGH BASED CONVECTION. THREAT OF THESE GUSTY WINDS SHOULD END BY 02Z WITH NORMAL DRAINAGE WINDS DEVELOPING. && .PREV DISCUSSION... /ISSUED 313 PM MDT SUN MAY 20 2012/ SHORT TERM...THERE IS PRETTY GOOD COVERAGE OF CONVECTIVE CLOUDINESS COVERING THE MOUNTAINS...FOOTHILLS AND IMMEDIATE PLAINS RIGHT NOW. THERE IS VERY LITTLE PRECIPITATION HITTING THE GROUND. PLAINS DEW POINT READINGS ARE MAINLY IN THE 30S F AT THIS TIME. MODELS KEEP NORTHWESTERLY FLOW ALOFT FOR THE CWA TONIGHT INTO MONDAY. BY LATE MONDAY AFTERNOON...AN UPPER RIDGE AXIS MOVES INTO WESTERN COLORADO. THERE IS WEAK DOWNWARD VERTICAL VELOCITY PROGGED OVER THE CWA TONIGHT AND MONDAY. LOW LEVEL PRESSURE AND WIND FIELDS POINT TO NEAR NORMAL DIURNAL PATTERNS TONIGHT AND MONDAY. FOR MOISTURE ..THERE IS SOME LINGERING THIS EVENING IN THE MID LEVELS ASSOCIATED WITH THE CURRENT CONVECTION. MOISTURE DECREASES OVERNIGHT...WITH MONDAY LOOKING PRETTY DRY. BOUNDARY LAYER DEW POINT FIELDS SHOW SOME 40S F DEW POINTS OVER THE PLAINS OVERNIGHT...BUT THESE ARE CONFINED TO THE EASTERN PLAINS BY MONDAY AFTERNOON. THE LAPSE RATES ARE PRETTY STEEP EARLY THIS EVENING. THEY ARE FAIRLY STEEP MONDAY AFTERNOON FOR THE MOUNTAINS INTO THE WESTERN PLAINS. THERE IS A BIT OF A STABLE LAYER IN THE MID LEVELS OVER THE EASTERN PLAINS. THE ONLY CAPE INDICATED IS OVER THE FAR EASTERN BORDER AREA MONDAY AFTERNOON. THE QPF FIELDS HAVE A TAD OF MEASURABLE PRECIPITATION OVER MUCH OF THE CWA EARLY THIS EVENING. THERE IS LESS MONDAY AFTERNOON AND IT IS ONLY ALONG THE SOUTHERN BORDER. FOR POPS...WILL GO 10-20%S EARLY THIS EVENING IN MOST AREAS BUT THE NORTHEAST CORNER. FOR MONDAY AFTERNOON...WILL GO 10%S IN A FEW AREAS ONLY. FOR TEMPERATURES...MONDAY'S HIGHS LOOK TO BE 4-7 C WARMER THAN THIS AFTERNOON'S READINGS. LONG TERM...GFS AND NAM Q-G VERTICAL MOTION FIELDS SHOW WEAK SUBSIDENCE BUILDING OVER THE FORECAST AREA MONDAY EVENING. THERE IS SOME CAPE OF 500-1000 J/KG ON THE FAR EASTERN PLAINS...BUT BUILDING SUBSIDENCE SHOULD LIMIT ANY CONTINUATION OF CONVECTION IN THE EARLY EVENING HOURS TO THE PALMER DIVIDE. ON TUESDAY...A HOT AND DRY AIRMASS WILL SPREAD ACROSS THE FORECAST WITH RECORD HIGHS EXPECTED. FORECAST SOUNDINGS ALL SUGGEST HIGHS WILL REACH 90-95F ACROSS THE PLAINS...AND RECORD FOR DENVER IS 90F SET BACK IN 1939. AT THE SAME TIME...WINDS WILL BE INCREASING WITH LOWERING HUMIDITIES. THIS WILL BRING INCREASING FIRE DANGER WITH CRITICAL FIRE WEATHER CONDITIONS POSSIBLE BY MID TO LATE AFTERNOON AS WINDS STRENGTHEN. STRENGTH OF WINDS WILL DEPEND ON HOW FAST NEXT SYSTEM APPROACHES AND DEVELOPMENT OF STRONGER PRESSURE GRADIENT AHEAD OF IT. LOOKS LIKE THE HIGH COUNTRY WILL HAVE THE HIGHEST PROBABILITY OF STRONGER WINDS IN THIS SETUP...SO WILL CONTINUE TO MONITOR POTENTIAL FOR FIRE WEATHER WATCH TUESDAY AFTERNOON AND EVENING. THE APPROACHING UPPER LEVEL TROUGH IS EXPECTED TO PUSH A FRONT ACROSS THE NORTHEAST PLAINS OF COLORADO TUESDAY NIGHT. THIS WILL LEAD TO COOLER TEMPERATURES AND A BETTER CHANCE OF SHOWERS AND STORMS ESPECIALLY AS THE NEXT UPPER LEVEL TROUGH BRINGS INCREASING Q-G VERTICAL MOTION AND DEEPER MOISTURE TO THE FORECAST AREA. THE BETTER MOISTURE AND CHANCE OF SHOWERS AND STORMS WILL REMAIN IN THE FORECAST THROUGH THURSDAY. THE UPPER LEVEL JET AND POTENTIAL FOR FAST MOVING UPPER LEVEL DISTURBANCES MOVING THROUGH THE BROAD UPPER LEVEL TROUGH OVER THE ROCKY MOUNTAIN REGION SHOULD KEEP UP MORE UNSETTLED. THE LATEST ECMWF HAS EVEN COME AROUND TO THE EARLIER GFS SOLUTIONS OF A MORE UNSETTLED PATTERN. BY FRIDAY...THE NEXT UPPER LEVEL LOW IS EXPECTED TO DROP INTO THE FAR SOUTHWESTERN U.S. WHILE A RIDGE BUILDS TO OUR EAST. THIS WILL MOST LIKELY BRING A RETURN OF DRIER AND WARMER AIR TO THE REGION IN SOUTHWEST FLOW ALOFT THROUGH MOST OF THE UPCOMING WEEKEND. AVIATION...VFR CONDITIONS WILL PREVAIL AT DIA TONIGHT AND MONDAY. WINDS SHOULD ADHERE TO NORMAL DIURNAL PATTERNS FOR THE NEXT 24 HOURS. HYDROLOGY...NO HYDROLOGICAL ISSUES ARE EXPECTED TONIGHT OR MONDAY. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM....BARJENBRUCH AVIATION...BARJENBRUCH
Hazardous weather outlook, May 20, 11:02 AM MDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT SUN MAY 20 2012 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS FROM THE CONTINENTAL DIVIDE EASTWARD ACROSS THE FOOTHILLS AND ALL THE PLAINS. SEVERE WEATHER IS NOT EXPECTED WITH THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WARM AND DRY AIRMASS ASSOCIATED WITH A STRONG HIGH PRESSURE RIDGE WILL SPREAD OVER NORTHERN COLORADO ON MONDAY. HOTTER AND DRIER CONDITIONS ARE EXPECTED FOR TUESDAY WITH THE FLOW ALOFT TURNING SOUTHWESTERLY AS THE UPPER RIDGE MOVES EAST OF THE STATE. MANY LOCATIONS COULD SEE RECORD TEMPERATURES ON TUESDAY TOGETHER WITH AN INCREASE IN WILDLAND FIRE DANGER. THE UNSEASONABLY WARM TEMPERATURES WILL COME TO AN END WEDNESDAY FOLLOWING THE PASSAGE OF A PACIFIC COLD FRONT TUESDAY NIGHT. THIS CHANGE IN AIRMASS WILL RESULT IN A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AND THURSDAY. THERE IS A SMALL THREAT OF A FEW SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RJK/BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:08 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.